Wyoming, 2023

Winter Storm and Winter Weather in Wyoming, December 25 to 26, 2023

December 25 to 26, 2023 · NWS UNR · 2 events in 2 counties and zones

An intense low pressure system developed over the central Plains and only slowly moved east-northeast across the region during the Christmas holiday period. Heavy snow developed over portions of the Wyoming Black Hills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense low pressure system developed over the central Plains and only slowly moved east-northeast across the region during the Christmas holiday period. Heavy snow developed over portions of the Wyoming Black Hills. Gusty winds produced areas of blowing snow. Snowfall amounts of 3 to 8 inches were noted over a good portion of the area, with locally higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:42 PM MST, 3 hours 18 minutes earlier. Its key messages:

  • 217 PM MST Mon Dec 25 2023
  • A strong winter storm will bring heavy snow and gusty winds to much of central and western SD through Tuesday night, with widespread blizzard conditions expected.
  • Some freezing rain will also be possible, especially across northwestern SD Tuesday night, resulting in some light icing.
  • Mainly dry weather and seasonable temperatures return late week into the weekend.
Area forecast discussion, Dec 25, 4:42 PM MST, 3 hours 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
442 PM MST Mon Dec 25 2023

.KEY MESSAGES...
217 PM MST Mon Dec 25 2023

- A strong winter storm will bring heavy snow and gusty winds to
  much of central and western SD through Tuesday night, with
  widespread blizzard conditions expected.

- Some freezing rain will also be possible, especially across
  northwestern SD Tuesday night, resulting in some light icing.

- Mainly dry weather and seasonable temperatures return late week
  into the weekend.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 217 PM MST Mon Dec 25 2023

A strong upper low spins over the central US, with water vapor
showing the baroclinic leaf over the eastern Dakotas. The surface
low is currently over central IA, and a tight pressure gradient
across central SD is creating some gusty winds there. Under
increasingly cloudy skies, temperatures are in the 20s and lower
30s.

Over the next couple days, the 500 mb low will very slowly shift
eastward, the 700 mb low will stall over eastern NE/KS, and the
surface low will retrogress westward. As moisture wraps around the
low, snow will spread east to west across western SD tonight,
continuing Tuesday, and diminishing on Wednesday. Snow will linger
the longest over central SD, resulting in the highest expected
accumulations. Tightening pressure gradient will produce gusty
northwest winds, creating blowing/drifting snow.

The air masses involved in this system complicate the forecast in
a couple ways:

1. The intrusion of mid-level warm air across northwestern SD
could result in a period of freezing rain/sleet Tuesday into
Tuesday evening. This is supported by RAP/NAM/HRRR forecast
soundings. Around 0.10" icing will be possible over NW SD.

2. Snow could have a difficult time overcoming dry air near the
surface, as showing in RAP/HRRR forecast soundings over
southwestern SD. There could be a sharp cutoff of snow, the exact
location of which is uncertain, but will probably be near the
southern BH.

EPS/GEFS/GEPS are consistent in showing >90% probability of >6"
of snow across central SD, with varying chances in consistently
placed bull's eyes over the northern BH and near the Pine Ridge
area. Models are trending farther westward, so the extent of the
higher snow amounts will be tricky to determine, especially with
throwing in the dry air across the south and freezing rain
potential across the north. Some weak upslope enhancement is
expected, but the Froude number is not as conducive to this as in
some of our other winter storms, so knocked back QPF over the
northern BH. Current forecast calls for snow amounts of 12+ inches
across central SD, near Pine Ridge, and over the northern BH.
Amounts decrease towards northwestern SD (where some of the precip
is expected to be freezing rain), and the southern BH (where dry
air may inhibit snowfall); besides far northeastern WY, little to
no snow is expected across Campbell and Weston counties. Pockets
of freezing precip will be possible outside of northwestern SD,
such as east of the BH and over south central SD.

The very tight pressure gradient will result in gusts of 40 to 50
mph across most of the western SD plains. Just east of the BH,
gusts over 60 mph will be possible. Widespread blizzard conditions
are expected, along with drifting snow. Winds will gradually
diminish Tuesday night.

Snow will slowly exit our CWA on Wednesday, and conditions will
begin to improve. As upper ridging builds, milder and drier
weather is expected for the rest of the week, with temperatures
warming back into the 40s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 426 PM MST Mon Dec 25 2023

Snow (heavy at times) will spread westward across western SD
tonight and Tuesday, reaching the KRAP terminal around 06z.
Widespread IFR/LIFR conditions will develop. The western edge of
the worst conditions will creep into far northeast WY later
tonight and especially Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from midnight tonight to 5 AM MST
     Wednesday for SDZ001-002-028-074.
     Winter Storm Warning from midnight tonight to 5 AM MST Wednesday
     for SDZ012-024>026-075.
     Blizzard Warning from 8 PM this evening to 5 AM MST Wednesday
     for SDZ013-030-031-042-072-073-078.
     Blizzard Warning until 5 AM MST Wednesday for SDZ014-032-043-044-
     076-077.
     Blizzard Warning until 6 AM CST Wednesday for SDZ046-047-049.
WY...Winter Storm Warning from midnight tonight to 5 AM MST Wednesday
     for WYZ057-060.
&&

DISCUSSION/KEY MESSAGES...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Dec 25, 5:59 AM MST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
559 AM MST Mon Dec 25 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
261300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
559 AM MST Mon Dec 25 2023 /659 AM CST Mon Dec 25 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A strong winter storm will bring snow to parts of central South
Dakota this afternoon and parts of western South Dakota tonight.
Blizzard conditions are expected. Refer to the latest FSDWSWUNR
product for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winter storm will continue through Tuesday, then wind down
through Wednesday. Refer to the latest FSDWSWUNR product for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Dec 25, 4:25 PM MST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
425 PM MST Mon Dec 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             7 N Wood                43.60N 100.50W
12/25/2023  M3.6 inch        Mellette           SD   CoCoRaHS

            24-hour snowfall.

0600 AM     Snow             9 N Cedar Butte         43.71N 101.03W
12/25/2023  M1.5 inch        Mellette           SD   CoCoRaHS

            24-hour snowfall.

0600 AM     Snow             8 E Martin              43.17N 101.57W
12/25/2023  M1.0 inch        Bennett            SD   Co-Op Observer

            24-hour snowfall.

0700 AM     Snow             2 SSW Norris            43.45N 101.22W
12/25/2023  M2.0 inch        Mellette           SD   CoCoRaHS

            24-hour snowfall.

&&

Wong
Local storm report, Dec 25, 7:03 PM MST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
703 PM MST Mon Dec 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Non-Tstm Wnd Gst 15 SSE Mission          43.10N 100.60W
12/25/2023  M57 mph          Todd               SD   Mesonet

0515 PM     Non-Tstm Wnd Gst Wewela                  43.01N  99.78W
12/25/2023  M51 mph          Tripp              SD   Mesonet

0525 PM     Non-Tstm Wnd Gst 2 SW Bridger            44.53N 101.93W
12/25/2023  M53 mph          Ziebach            SD   Mesonet

0529 PM     Non-Tstm Wnd Gst 11 SW Parmelee          43.23N 101.20W
12/25/2023  M51 mph          Todd               SD   Mesonet

0549 PM     Non-Tstm Wnd Gst 1 NE Winner             43.39N  99.85W
12/25/2023  M52 mph          Tripp              SD   ASOS

0550 PM     Non-Tstm Wnd Gst 1 WNW Caputa            44.00N 103.00W
12/25/2023  M51 mph          Pennington         SD   Mesonet

0555 PM     Non-Tstm Wnd Gst 3 NW Wasta              44.10N 102.50W
12/25/2023  M60 mph          Pennington         SD   Mesonet

0617 PM     Non-Tstm Wnd Gst 3 NNW Scenic            43.82N 102.58W
12/25/2023  M59 mph          Pennington         SD   Mesonet

0619 PM     Non-Tstm Wnd Gst Howes                   44.62N 102.05W
12/25/2023  M57 mph          Meade              SD   Mesonet

0620 PM     Non-Tstm Wnd Gst 8 S Wall                43.88N 102.24W
12/25/2023  M51 mph          Pennington         SD   Mesonet

0625 PM     Non-Tstm Wnd Gst 5 WNW New Underwood     44.12N 102.93W
12/25/2023  M62 mph          Pennington         SD   Mesonet

0625 PM     Non-Tstm Wnd Gst 1 WSW Red Elm           45.05N 101.80W
12/25/2023  M63 mph          Ziebach            SD   Mesonet

0628 PM     Non-Tstm Wnd Gst 2 ENE Rockerville       43.97N 103.33W
12/25/2023  M55 mph          Pennington         SD   Mesonet

0628 PM     Non-Tstm Wnd Gst 3 WSW Fairburn          43.68N 103.26W
12/25/2023  M59 mph          Custer             SD   Mesonet

0634 PM     Non-Tstm Wnd Gst 8 SSW Folsom            43.73N 102.91W
12/25/2023  M59 mph          Custer             SD   Mesonet

0635 PM     Non-Tstm Wnd Gst 1 NNE Faith             45.03N 102.02W
12/25/2023  M54 mph          Meade              SD   ASOS

0642 PM     Non-Tstm Wnd Gst Rapid City Arpt         44.05N 103.05W
12/25/2023  M56 mph          Pennington         SD   ASOS

0647 PM     Non-Tstm Wnd Gst 1 W Box Elder           44.12N 103.09W
12/25/2023  M51 mph          Pennington         SD   Mesonet

0648 PM     Non-Tstm Wnd Gst 4 S Dwtn Rapid City     44.02N 103.24W
12/25/2023  M57 mph          Pennington         SD   NWS Employee

0651 PM     Non-Tstm Wnd Gst Ellsworth AFB           44.16N 103.10W
12/25/2023  M51 mph          Meade              SD   Other Federal

0654 PM     Non-Tstm Wnd Gst 1 E Dwtn Rapid City     44.07N 103.21W
12/25/2023  M52 mph          Pennington         SD   Official NWS Obs

&&

Wong
Local storm report, Dec 25, 7:38 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
738 PM MST Mon Dec 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             3 ENE Kyle              43.44N 102.14W
12/25/2023  M1.0 inch        Oglala Lakota      SD   Co-Op Observer

            24-hour snowfall.

&&

Wong

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Northeastern Crook

When
December 25, 8:00 PM MST to December 26, 6:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
CoCoRaHS
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
December 25, 9:00 PM MST to December 26, 6:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Public
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147667, 1147666.